Peds in a POD- Why does it keep coming back?

Your Case:

A previously healthy, 8 year-old Hispanic boy presents to the ED with a recurrent rash on his right posterior thigh. The involved area always becomes “infected” whenever the patient develops a fever, and this is the 3rd and most severe episode.

1st episode– 2 years ago, the family was still living in Mexico, and at that time the rash was diagnosed as an insect bite. Mom empirically treated with topical antibiotics. Within a week, the lesion resolved, but the patient was left with a small, dark, discolored area in its place.

2nd episode – 1 year ago, he had an episode of fever and diarrhea with a red, pruritic lesion on right posterior thigh. Again, a topical antibiotic was placed on the area. After resolution of the illness, the redness improved, but he was left with an even larger dark discoloration at the site.

3rd episode– 5 days ago, the patient developed fever and URI symptoms. On Day 2 of illness, a red, pruritic, blistering area started developing on right posterior thigh. He was diagnosed in ED with cellulitis and sent home with trimethoprim/sulfamethoxazole. On Day 3, the fever and URI symptoms began to resolve, but the rash was progressing despite compliance with the antibiotic.

Today, the rash looks like this:

rash

Physical Exam– Well appearing, afebrile. Lesion as shown above, non-tender, negative Nikolsky sign, no fluctuance, no mucous membrane involvement, no other skin lesions.

Labs– CBC/CRP/CMP/LFT- all normal

What is your differential diagnosis?
Fixed drug reactions, Insect bites, Bruises, Focal skin infections, Contact dermatitis, Child abuse, Bullous skin eruption, Burn/child abuse, Bullous erythema multiforme, Bullous pemphigoid, Bullous reaction to insect bites (most commonly fleas), Staphylococcal scalded skin syndrome, Bullous impetigo or cellulitis, Stevens-Johnson syndrome or toxic epidermal necrolysis

 

What is the most likely diagnosis?

Fixed Drug Reaction

 

What you need to know

  • The most reliable and characteristic finding of a fixed drug eruption is the recurrence of the lesion at the same site, which can be anywhere on the skin or mucosa.
  • History-taking is key
  • Trimethoprim-sulfamethoxazole and acetaminophen are commonly implicated in fixed drug eruptions.
  • The mainstay of treatment is to prevent recurrence of the eruption by avoiding the offending drug

 

References

Cossey, M. et al. Visual Diagnosis:8-Year-Old Boy With Recurrent Rash. Pediatrics in Review 2000;36;4

 

 

Leave a Reply

Your email address will not be published.